DEAR DR. DONOHUE: You have, as have others, discussed stroke symptoms and the importance of getting care ASAP. However, I have never seen any mention of the signs of TIAs and what precautions should be taken. - V.L.
A: TIAs - transient ischemic attacks, often referred to as ministrokes - indicate a short (transient) interruption in blood supply (ischemia) to a part of the brain.
TIA symptoms last less than 24 hours and, more usually, their duration is less than a few minutes. The signs of a TIA are the signs of a stroke: dizziness, confusion, defects in vision, weakness of an arm or leg, difficulty speaking or finding the proper words, slurred speech, numbness or peculiar sensations in any part of the body, the inability to move an arm, leg, foot, hands or fingers and a deviation of the tongue to one side when it's stuck out of the mouth.
People recover from these brief signs, so they often dismiss them as unimportant. They're very important. Up to 25 percent of those who have had a TIA will have a full-blown stroke within three months.
The family doctor should be notified of a TIA immediately, or the affected person should be promptly taken to an emergency department so that appropriate treatment can be given to prevent a stroke. The treatment often is aspirin, clopidogrel or a combination of anticoagulants. The doctor can assess the state of the person's carotid artery to see if it needs to be cleaned out.
The stroke booklet discusses the consequences of strokes and how they are prevented. Readers can order a copy by writing: Dr. Donohue - No. 902, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient's printed name and address. Please allow four weeks for delivery.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at PO Box 536475, Orlando, FL 32853-6475. Readers also may order health newsletters from www.rbmamall.com.
c. North America Syndicate
DEAR DR. DONOHUE: My 18-year-old son has suffered hair loss for the past 12 years. The loss is in patches or spots. In the past year, it has affected his eyebrows. Could it be related to his type 1 diabetes? Any advice? - P.B.
A: Odds are your son has alopecia areata (AL-uh-PEA-she-uh AIR-ee-AH-tuh), an immune attack on hair follicles that produces patchy bald spots. The process can affect eyebrows, beard and body hair. It happens at any age, but it usually appears in late adolescence or early adult life. One percent to 2 percent of the population suffers from it.
It is seen in greater frequency in those with type 1 diabetes and those with an inflamed thyroid gland or rheumatoid arthritis.
Cortisone creams or ointments applied to the bald patches often stimulate hair growth. Sometimes those medicines are injected into the patches. Cortisone might upset your son's control of blood sugar, so this would have to be done with close monitoring of his sugar. Anthralin cream is another treatment. Minoxidil, available without prescription, fosters the regrowth of scalp hair.
The long-term outlook for alopecia areata is generally favorable, even though it does recur for years.
DEAR DR. DONOHUE: I am a 51-year-old man who had a double bypass three years ago. Since then I have been on a statin, and my cholesterol is now around 114 mg/dl (2.9 mmol/L). My triglycerides are normal, and my good cholesterol has risen. Will I have to take a statin drug forever? I will continue to watch my diet and exercise. An herbologist wants me to take herbs instead of a synthetic drug. Is that reasonable? - K.D.
A: A desirable cholesterol is one less than 200 (5.18). Your reading is admirably low. You can ask your doctor if you could go on a medicine holiday for six to eight weeks. That would be enough time to see what happens without a statin medicine. Most people have to take such medicine for life. Diet plays a role in cholesterol management, but the main cause of cholesterol elevation is the liver's production of it. Only medicine controls that.
I wouldn't rely on herbs for cholesterol control in someone like you, who had bypass surgery at age 48.